Michigan, 2012

Hail in Michigan, May 15, 2012

May 15, 2012 · NWS APX · 2 events in 1 county or zone

Fast moving showers and a few thunderstorms crossed Northern Lower Michigan on the evening of the 15th. Thanks to chilly air aloft, these storms produced small hail in a number of locations, with one report of marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Fast moving showers and a few thunderstorms crossed Northern Lower Michigan on the evening of the 15th. Thanks to chilly air aloft, these storms produced small hail in a number of locations, with one report of marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 15, 6:36 PM EST, 39 minutes earlier.

Area forecast discussion, May 15, 6:36 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
736 PM EDT TUE MAY 15 2012

.SYNOPSIS...
ISSUED AT 334 PM EDT TUE MAY 15 2012

A COLD FRONT WILL CROSS NORTHERN MICHIGAN THIS EVENING...PROVIDING A
CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD INTO
THE GREAT LAKES BEHIND THE FRONT...LATE TONIGHT. THE HIGH WILL BRING
COOLER WEATHER TO THE REGION FOR WEDNESDAY...WITH TEMPERATURES
STEADILY WARMING DURING THE END OF THE WORK WEEK...WITH WELL ABOVE
AVERAGE TEMPERATURES EXPECTED FOR THE UPCOMING WEEKEND. THE
INCREASING WARMTH AND A FEW FRONTAL BOUNDARIES WILL BRING SMALL
CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY AND AGAIN ON SUNDAY.

&&

.UPDATE...
ISSUED AT 736 PM EDT TUE MAY 15 2012

COLD FRONT NOW STRETCHES FROM AROUND APN TO TVC...WITH CONVECTION
ALIGNED ALONG AND AHEAD OF THE FRONT. CONVECTION ITSELF HAS
REMAINED SUB-SEVERE...BUT REGIONAL OBS HAVE REPORTED WINDS GUSTING
TO 30 TO 40 MPH WITH AND IMMEDIATELY BEHIND THE FRONT... AND
EXPECT THIS WILL REMAIN POSSIBLE THRU THE REST OF THE EVENING.
FRONT WILL CLEAR OUR CWA BEFORE MIDNIGHT...WITH CLEARING SKIES
EXPECTED BEHIND THE FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 334 PM EDT TUE MAY 15 2012

18Z SURFACE ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE OVER EASTERN
LAKE SUPERIOR (~1004MB) WITH A TRAILING COLD FRONT EXTENDING
SOUTHWEST ACROSS CENTRAL UPPER/NORTHEAST WISCONSIN/CENTRAL IOWA.
FRONT BEING PUSHED ALONG BY 3-4MB/3H PRESSURE RISES ACROSS WESTERN
UPPER/WESTERN LAKE SUPERIOR.  HIGH BASED (ACCAS) RADAR RETURNS
SPILLING EASTWARD INTO LAKE MICHIGAN FROM WISCONSIN...WITH MORE
SURFACE BASED CONVECTION ACROSS CENTRAL UPPER FIGHTING TO HOLD
TOGETHER AS IT MOVES INTO EASTERN UPPER.  PROBABLY ON THE ORDER OF
400-600J/KG MLCAPE ACROSS NORTHWEST LOWER AT MID AFTERNOON...NOT
UNEXPECTED AS DEW POINTS WERE GOING TO HAVE TROUBLE MAKING IT OUT OF
THE MID 40S.

DIGGING SHORT WAVE TROUGH WILL PUSH ASSOCIATED COLD FRONT ACROSS
NORTHERN LOWER MICHIGAN BY EARLY EVENING...WITH A DECENTLY STRONG
PUSH OF COLDER AIR BEHIND IT AS 850MB TEMPERATURES DROP TOWARD 0C BY
WEDNESDAY MORNING.  WILL BE WATCHING APPROACHING COLD FRONT AND
UPPER LEVEL SUPPORT SWEEPING INTO NORTHERN LOWER OVER THE NEXT
SEVERAL HOURS AND SEE WHAT WE CAN GET TO POP ALONG IT.  MAIN THREAT
WITH ANY CONVECTION THAT DEVELOPS WILL BE DAMAGING WIND GUSTS GIVEN
DEEP MIXED LAYER AND DRY SUB-CLOUD LAYER.  THUNDERSTORM THREAT WILL
WIND DOWN LATER THIS EVENING AS COLD FRONT SINKS INTO CENTRAL LOWER
MICHIGAN...WILL BE A PERIOD OF CONTINUED GUSTY WINDS BEHIND THE
FRONT GIVEN STRONG LOW LEVEL COLD ADVECTION WITH A BOOST FROM
POST-FRONTAL ISALLOBARIC GRADIENT.

WEDNESDAY SHAPING UP TO BE A NICE DAY THOUGH A FAIR BIT COOLER THAN
TODAY WITHIN POST-FRONTAL AIR MASS.  LOW LEVEL THERMAL TROUGH ACROSS
THE UPPER GREAT LAKES SHOULD ENSURE ANOTHER DEEP MIXING DAY...WITH
WINDS A BIT GUSTY THROUGH THE MORNING WITH INITIAL MIXING THROUGH
GRADIENT WILL RELAX DURING THE AFTERNOON.  DAYTIME HIGHS WILL BE
GENERALLY IN THE 60S...A GOOD 15 TO 20 DEGREES BELOW TODAY'S
READINGS. FIRE DANGER WILL LIKELY BE ELEVATED...THOUGH WILL BE
BELOW RED FLAG CRITERIA AS TEMPERATURES WILL FALL SHORT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 334 PM EDT TUE MAY 15 2012

EARLY AFTERNOON WATER VAPOR IMAGERY SHOWING A RIDGE-TROUGH PATTERN
OVER NOAM...WITH A WEAK MID LEVEL DISTURBANCE UNDERCUTTING THE
WESTERN RIDGE.  FAIRLY AMPLIFIED PATTERN CONTINUES TO THE WEST OVER
THE CENTRAL AND EASTERN PACIFIC...WITH RECENT MULTI-DAY TRENDS
SHOWING A PROGRESSIVE NATURE TO THE PATTERN ALOFT.  PRIMARY GUIDANCE
SIGNALS ARE TO MAINTAIN THE PROGRESSIVE PATTERN THROUGH WEEK/S
END...WITH AN EVENTUAL FLATTENING TO THE PACIFIC FLOW...AND
SUBSEQUENT STRENGTHENING OF THE CENTRAL AND EASTERN PACIFIC JET.
SO...WHILE OUR WARM UP/COOL DOWN PATTERN OF LATE LOOKS TO CONTINUE
THROUGH THE END OF THIS WEEK /MIDWEEK COOL DOWN FOLLOWED BY WEEKEND
WARMUP AND THEN EARLY NEXT WEEK COOL DOWN/...THE LONGER RANGES LOOK
INCREASINGLY WARM AS PACIFIC ENERGY CONTINUES TO POUR INTO THE
WESTERN STATES...CARVING OUT A LARGER SCALE TROUGH IN THIS REGION IN
THE 7-10 DAY PERIOD.

TELECONNECTIONS: FAIRLY NEUTRAL VALUES AT THE MOMENT FROM THE
AO...PNA...AND NAO...WITH ABOUT THE ONLY CONSISTENT GUIDANCE SIGNAL
BEING TO BRING THE PNA BRIEFLY TO A POSITIVE VALUE BY THE END OF
THIS WEEKEND AS AFOREMENTIONED CENTRAL/EASTERN PACIFIC JET
STRENGTHENS...AND BRINGS BUILDING HEIGHTS ON IT/S EASTERN FLANK TO
THE WESTERN NOAM COAST.

HIGH IMPACT WEATHER POTENTIAL: FROST POSSIBLE WEDNESDAY NIGHT.
THUNDER POTENTIAL THURSDAY NIGHT/FRIDAY AS WARM AIR RETURNS...WITH
ADDITIONAL THUNDERSTORM POTENTIAL  LATE THIS WEEKEND/EARLY NEXT WEEK
AS WEEKEND WARMTH IS PUSHED EAST BY A SIGNIFICANT COLD FRONT.

CHILLY AIR MASS IN PLACE TO START THE PERIOD WEDNESDAY NIGHT WITH T85
ZERO LINE NEAR/JUST EAST OF THE REGION OVERNIGHT WITH SURFACE HIGH
PRESSURE JUST TO THE EAST.  AIR MASS WILL BE AMPLY COLD/DRY ENOUGH TO
SUPPORT NEAR/BELOW FREEZING TEMPERATURES OVERNIGHT.  PRIMARY
QUESTION WILL BE WITH CLOUD COVER AS H7 THETA E BOUNDARY SHIFTS EAST
AS HEIGHTS BEGIN TO BUILD.  BAND OF 300K ISENTROPIC ASCENT PORTENDS
AT LEAST SOME MID LEVEL CLOUDINESS TO HAVE TO DEAL WITH.  AMERICAN
MODELS MORE AGGRESSIVE WITH CLOUD COVER THAN ECMWF/GGEM...DUE TO
LESS AMPLIFICATION OF THE DOWNSTREAM TROUGH OVER NEW ENGLAND...AND
THUS A MORE RAPID PROGRESSION OF THE MID/UPPER LEVEL PATTERN.  GUT
FEELING IS THAT THE SLOWER SOLUTION WILL PAN OUT...BUT WILL GIVE
SOME CREDENCE TO THE CLOUDIER SCENARIO AND ALLOW FOR SKIES TO BECOME
PARTLY CLOUDY OVER NIGHT.  WILL CONTINUE WITH LOWS GENERALLY IN THE
LOWER TO MIDDLE 30S...WITH INHERITED AREAS OF FROST WORDING LOOKING
GOOD.  WITH A MORE ECMWF-LIKE SOLUTION...WOULD LIKELY NEED FREEZE
HEADLINES AT LEAST OVER THE INTERIOR...BUT A FROST IS THE MOST
LIKELY OUTCOME AT THIS POINT.

FOR THURSDAY AND FRIDAY...HEIGHTS CONTINUE TO BUILD OVER THE AREA AS
NORTHEASTERN TROUGH LIFTS NORTH AND EAST.  FORECAST FOCUS SHIFTS TO
MOISTURE GRADIENT AT H85 THAT SLOWLY SHIFTS NORTH AND EAST THROUGH
THIS PERIOD...WITH MULTIPLE ROUNDS OF CONVECTION FIRING ALONG IT
/OVER MN-WI/ AT THE NORTHERN PERIPHERY OF THE LLEVEL JET.  PRECIP
THROUGH THE PERIOD WILL LIKELY BE MOST CONCENTRATED WEST OF LAKE
MICHIGAN...BUT MAY MAKE A RUN AT OUR AREA.  LOW CHANCE POPS LOOK
GOOD AS EARLY AS THURSDAY AFTERNOON WEST OF INTERSTATE 75...CLOSEST
TO ANY CONVECTIVE DEVELOPMENT.  BOUNDARY LAYER IS VERY
DRY...HOWEVER...SO DON/T SEE MUCH IN THE WAY OF QPF.  WILL REMOVE
THUNDER THROUGH THE AFTERNOON/EVENING AS ANY ACTIVITY LOOKS TO
REALLY JUST BE SHRAS TRYING TO SURVIVE EAST OF THE PRIMARY
INSTABILITY PLUME...WITH EVEN SHOWALTER INDICES IN THE POSITIVE
SINGLE DIGITS.  WILL TRANSITION TO THUNDER WORDING AND EXPAND CHANCE
POPS EASTWARD FOR FRIDAY AS LLEVELS CONTINUE TO WARM/MOISTEN.
CLOUDS/PRECIP EVOLUTION SUGGEST THAT TEMPERATURE FORECAST WILL BE AT
OR BELOW AVERAGE CONFIDENCE THROUGH THIS PERIOD WITH T85S WARMING
FROM AROUND +6 ON THURSDAY TO +10 ON FRIDAY.  WILL KEEP HIGHS A
LITTLE BELOW FULLY MIXED VALUES GIVEN WHAT SHOULD BE AT LEAST SOME
LIMITING CLOUD COVER.  THIS YIELDS HIGHS IN THE MID 60S THURSDAY
RISING INTO THE LOWER 70S FOR FRIDAY...WITH A MUCH WARMER NIGHT THAN
THE PREVIOUS NIGHT IN THE UPPER 40S IN BETWEEN ON THURSDAY NIGHT.

SUBSTANTIAL WARMUP IS IN THE CARDS FOR THE COMING WEEKEND
/PARTICULARLY AWAY FROM COOLING LAKE INFLUENCES/ AS HEIGHTS BUILD IN
RESPONSE TO EJECTING WESTERN TROUGH WITH H5 AROUND 580DM ON SATURDAY
AND NEAR 586DM ON SUNDAY.  BENEATH THIS...T85S WILL WARM FROM AROUND
+13C SATURDAY TO +15C SUNDAY.  FULLY MIXED...THESE VALUES WOULD
SUPPORT HIGHS NEAR 80 SATURDAY AND THE LOWER 80S SUNDAY.  UNDER
DECENT SOUTH TO SOUTHWEST FLOW THROUGH THE LOWER HALF OF THE
TROPOSPHERE...AND WITH WHAT LOOKS LIKE A GOOD DEAL OF SUN IN THE
WARM SECTOR...EXPECT US TO BE ABLE TO REACH THESE VALUES.  HAVE
LITTLE IN THE WAY OF SHRA/TSRA CONCERNS SATURDAY WITH AMPLE CAPPING
IN PLACE...BUT WITH AN INCREASE IN INSTABILITY ON SUNDAY...CANNOT
RULE OUT SOME AFTERNOON DEVELOPMENT...PARTICULARLY OVER THE HIGHER
TERRAIN...AND AWAY FROM LAKE MICHIGAN.

COLD FRONT ARRIVES LATE SUNDAY INTO MONDAY...WITH OUR NEXT CHANCE OF
MORE WIDESPREAD PRECIPITATION.  AS THE NORTHERN STREAM SHORTWAVE
RESPONSIBLE FOR THIS FRONT SHEARS OUT AND LIFTS NORTHEAST...THERE
LOOKS TO BE EVER-DECREASING FORCING TO PUSH THIS FRONT SOUTH OF THE
CWA...AND AS SUCH...PRECIPITATION CHANCES /ALONG WITH COOLER
CONDITIONS/ MAY VERY WELL PERSIST THROUGH MONDAY AND INTO
TUESDAY...ESPECIALLY OVER NORTHERN LOWER.  CONSENSUS BLEND HAS THIS
WELL IN HAND...AND WILL NOT DEVIATE MUCH FROM IT IN THE AFTERNOON
PACKAGE.  THUNDERSTORM THREAT WILL WANE BY THE DAY MONDAY AS COOLER
AIR FILTERS IN BEHIND THE LLEVEL BOUNDARY...WITH OUR BEST POTENTIAL
FOR ANY SEVERE CONVECTION BEING SUNDAY NIGHT.  TIMING IS CLEARLY NOT
IN OUR FAVOR...BUT WITH RIGHT ENTRANCE JET FORCING AND MID LEVEL
WINDS NEAR 40KTS...IT/S NOT OUT OF THE QUESTION AND WILL CONTINUE
MENTION IN THE AFTERNOON HWO. TEMPERATURES MONDAY AND TUESDAY LOOK
JUST A TAD BELOW NORMAL /UPPER 60S TO AROUND 70/ GIVEN EXPECTED
CLOUD COVER AND POTENTIAL PRECIPITATION ON THE COOL SIDE OF THE
FRONT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 736 PM EDT TUE MAY 15 2012

COLD FRONT WILL CONTINUE TO SAG SOUTH THRU NRN LWR MICHIGAN THIS
EVENING...KICKING OFF SHOWERS AND A FEW THUNDERSTORMS. PLN IS IN
THE CLEAR...WITH THE FRONT NOW STRETCHING FROM APN TO TVC. THE
FRONT WILL PUSH SOUTH OF ALL TAF SITES BY AROUND 02Z...WITH
CLEARING SKIES BEHIND THE FRONT. WIND GUSTS TO 20 TO 30 KTS ARE
POSSIBLE WITHIN THE CONVECTION AND IMMEDIATELY BEHIND THE FRONT AS
WINDS SHIFT TO THE N/NW. SOLID VFR CONDITIONS ARE EXPECTED FOR
LATE TONIGHT THRU WEDNESDAY EVENING.

&&

.MARINE...
ISSUED AT 334 PM EDT TUE MAY 15 2012

COLD FRONT CROSSING THE UPPER GREAT LAKES LATE THIS AFTERNOON WILL
RESULT IN WINDS SHIFT FROM SOUTHWEST TO NORTHWEST...AND EXPECT WINDS
TO BE GUSTY FOR A TIME BEHIND THE FRONT GIVEN STRONG ISALLOBARIC
PUSH AND COLD ADVECTION/DOWNWARD MOMENTUM TRANSPORT.  WILL ISSUE
SMALL CRAFT ADVISORIES FOR ALL NEARSHORE ZONES TO COVER THIS.
OFFSHORE NORTHWEST WINDS WILL LIKELY REMAIN GUSTY INTO WEDNESDAY
AFTERNOON ALONG NORTHEAST LOWER NEARSHORE ZONES.  WINDS WILL
DIMINISH WEDNESDAY NIGHT AS GRADIENT WEAKENS WITH HIGH PRESSURE
BUILDING INTO MICHIGAN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING UNTIL 9 PM EDT THIS EVENING FOR MIZ016>019-
     021>024-026>030-032>036-041-042.
LH...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LHZ345-346.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR LHZ347>349.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321-322.

&&

UPDATE...MR
SYNOPSIS...NTS
SHORT TERM...JPB
LONG TERM...JMA
AVIATION...MR
MARINE...JPB
Hazardous weather outlook, May 15, 2:57 PM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT TUE MAY 15 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
357 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING ACROSS NORTHERN LOWER
MICHIGAN AFTER 5 PM...PRIMARILY SOUTH OF M-72. THIS THREAT WILL END
BY 11 PM. DAMAGING WIND GUSTS WOULD BE THE PRIMARY THREAT WITH ANY
STORMS THAT DEVELOP.

LOW HUMIDITY AND GUSTY SOUTHWEST WINDS EARLY THIS EVENING WILL
RESULT IN AN ELEVATED FIRE DANGER. SEE THE ONGOING RED FLAG WARNING
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW HUMIDITY AND GUSTY WINDS WEDNESDAY WILL RESULT IN ELEVATED FIRE
DANGER.  TEMPERATURES...HOWEVER...WILL BE COOLER THAN THIS AFTERNOON.

AREAS OF FROST ARE EXPECTED LATE WEDNESDAY NIGHT...ESPECIALLY ACROSS
INTERIOR SECTIONS.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY...AND
AGAIN SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING FOR PARTS OF
NORTHERN LOWER MICHIGAN.

JPB

In the hours before

Special weather statement, May 15, 4:55 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
555 PM EDT TUE MAY 15 2012

MIZ016>027-031-152300-
ALPENA MI-ANTRIM MI-BENZIE MI-CHARLEVOIX MI-CHEBOYGAN MI-EMMET
MI-GRAND TRAVERSE MI-KALKASKA MI-LEELANAU MI-MANISTEE MI-MONTMORENCY
MI-OTSEGO MI-PRESQUE ISLE MI-
555 PM EDT TUE MAY 15 2012

...SPECIAL WEATHER STATEMENT FOR STRONG WINDS...

AT 553 PM EDT...REGIONAL OBSERVATIONS INDICATE A PERIOD OF STRONG
WINDS GUSTING TO 40 MPH BEHIND A COLD FRONT MOVING THROUGH NORTHERN
LOWER MICHIGAN EARLY THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS
HAVE DEVELOPED ALONG THIS FRONT...AND WINDS GUSTS TO 40 MPH MAY ALSO
ACCOMPANY THESE SHOWERS AND STORMS AS THEY MOVE THROUGH THE REGION.
Special weather statement, May 15, 5:57 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
657 PM EDT TUE MAY 15 2012

MIZ016>036-041-042-160100-
ALCONA MI-ALPENA MI-ANTRIM MI-ARENAC MI-BENZIE MI-CHARLEVOIX
MI-CHEBOYGAN MI-CRAWFORD MI-EMMET MI-GLADWIN MI-GRAND TRAVERSE
MI-IOSCO MI-KALKASKA MI-LEELANAU MI-MANISTEE MI-MISSAUKEE
MI-MONTMORENCY MI-OGEMAW MI-OSCODA MI-OTSEGO MI-PRESQUE ISLE
MI-ROSCOMMON MI-WEXFORD MI-
657 PM EDT TUE MAY 15 2012

...SPECIAL WEATHER STATEMENT FOR STRONG WINDS...

AT 656 PM EDT...REGIONAL OBSERVATIONS INDICATE A PERIOD OF STRONG
WINDS GUSTING TO 40 MPH BEHIND A COLD FRONT MOVING THROUGH NORTHERN
LOWER MICHIGAN THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS
CONTINUE TO DEVELOPED ALONG THIS FRONT...AND WINDS GUSTS TO 40 MPH
MAY ALSO ACCOMPANY THESE SHOWERS AND STORMS AS THEY MOVE THROUGH THE
REGION.

The radar

The Green Bay radar (KGRB), 144 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Manistee

When
May 15, 7:15 PM EST to 7:20 PM EST
Where
Manistee County, 0.85 mi SW of Manistee to 1.3 mi ESE of East Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
44.240, -86.330

Hail, Manistee

When
May 15, 7:21 PM EST
Where
Manistee County, 1.7 mi SW of Manistee
Measured
1 in hail
Reported by
Public
Coordinates
44.230, -86.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386296, 386299.